Alert archive / Idaho / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Pocatello, ID

May 30, 2009Bingham County, Bonneville County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 30, 2009, 4:44 PM MDT for Bingham County, Bonneville County, Idaho. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2009, 4:44 PM MDT (22:44 UTC)
Expired
May 30, 2009, 5:13 PM MDT
In force
29 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Bonneville County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.7 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2009-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2009-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
2267 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 302244
SVRPIH
IDC011-019-302315-
/O.NEW.KPIH.SV.W.0009.090530T2244Z-090530T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
444 PM MDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO...
  CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF IDAHO FALLS...

* UNTIL 515 PM MDT

* AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OUTFLOW CAPABLE OF PRODUCING DAMAGING WINDS  
  IN EXCESS OF 60 MPH.  THIS OUTFLOW WAS LOCATED NEAR IDAHO          
  FALLS...AND MOVING EAST AT 5 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   IDAHO FALLS... AMMON... IONA AND  UCON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4361 11162 4330 11180 4345 11221 4362 11211
TIME...MOT...LOC 2243Z 292DEG 5KT 4351 11211

$$

DMH
2 follow-up statements
000 
WWUS55 KPIH 302303
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
503 PM MDT SAT MAY 30 2009

IDC011-019-302315-
/O.CON.KPIH.SV.W.0009.000000T0000Z-090530T2315Z/
BONNEVILLE ID-BINGHAM ID-
503 PM MDT SAT MAY 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EAST CENTRAL BINGHAM AND CENTRAL BONNEVILLE COUNTIES...

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM OUTFLOW CAPABLE OF PRODUCING DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THE LEADING EDGE OF THE OUTFLOW WAS 
LOCATED NEAR IDAHO FALLS...MOVING EAST AT 5 MPH.

LOCATIONS NEAR THE PATH OF THIS STORM WAS INCLUDE...AMMON...BONE...
IDAHO FALLS...IDAHO FALLS ARPT...IONA...OZONE AND UCON.

LAT...LON 4361 11162 4330 11180 4345 11221 4362 11211
TIME...MOT...LOC 2303Z 292DEG 5KT 4350 11207

$$

DMH
000 
WWUS55 KPIH 302313
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
513 PM MDT SAT MAY 30 2009

IDC011-019-302321-
/O.CAN.KPIH.SV.W.0009.000000T0000Z-090530T2315Z/
BONNEVILLE ID-BINGHAM ID-
513 PM MDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BINGHAM AND
CENTRAL BONNEVILLE COUNTIES IS CANCELLED...

AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM OUTFLOW WINDS HAVE WEAKENED AND ARE NO LONGER 
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED. THE THUNDERSTORMS THAT CAUSED THE STRONG WINDS REMAIN 
WEST OF THE INTERSTATE...BUT ARE SLOWLY MOVING EAST TOWARD IDAHO 
FALLS.

LAT...LON 4361 11162 4330 11180 4345 11221 4362 11211 
TIME...MOT...LOC 2311Z 292DEG 5KT 4350 11206

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:52 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 30, 1:52 PM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
152 PM MDT SAT MAY 30 2009

.SHORT TERM...SOUTHEAST IDAHO CONTINUES UNDER A HIGH PRESSURE
RIDGE WITH INFLUENCE FROM TWO LOW PRESSURE DISTURBANCES...ONE IN
ALBERTA AND THE OTHER IN SOUTHERN NEVADA. MODELS ARE HAVING SOME
DIFFICULTY RESOLVING THE SUBTLETIES IN LIGHT WIND FLOW AND THE
FOCUS OF CONVECTION THIS AFTERNOON. THE NAM12 APPEARS TO HAVE 700
MB DEFORMATION BAND FROM SWAN VALLEY THROUGH ABOUT MALTA IN BETTER
POSITION THAN THE GFS. THE GFS ON THE OTHER HAND SEEMS TO
REPRESENT CENTRAL AND NORTHERN MOUNTAIN CONVECTION ASSOCIATED
WITH THE PASSING EMBEDDED DISTURBANCE EXTENDING FROM THE ALBERTA
LOW. SURFACE ANALYSIS ALSO SUGGESTS THERE IS A SURFACE TROUGH
EXTENDING THROUGH SOUTHWEST MONTANA TOWARDS SUN VALLEY. THESE TWO
AREAS SHOULD BE THE FOCUS OF ACTIVITY THIS AFTERNOON AND EVENING
WITH DIURNAL CONVECTION ENDING AROUND 04Z. KEEP LOOKING FOR SIGNS
OF LARGER HAIL WITH THUNDERSTORMS BUT DEEPER PRECIPITABLE WATER
VALUES ARE STILL TO OUR WEST AND VERTICAL WIND SHEAR IS STILL
PRETTY LIGHT IN THIS AREA AS EVIDENCED BY SATELLITE DERIVED WINDS.

FOR SUNDAY...INFLUENCE OF ALBERTA AND NEVADA LOWS FAVOR WESTERLY
700 MB FLOW FOR SOUTHEAST IDAHO WITH WIND CONVERGENCE ROUGHLY
ALONG A LINE FROM SUN VALLEY TO PALISADES RESERVOIR. MODELS HAVE
DIFFERENCES IN LOCATION OF PRECIPITATION AND CONVECTION. THE GFS
EVEN CONTINUE MORE RIDGING BACK TOWARDS WASHINGTON AND OREGON WITH
MOISTURE FIELD ALSO LAYING MORE IN THAT DIRECTION. CHOSE TO STAY
WITH THE PREVIOUS FORECAST WITH CHANCE POPS OVER THE MOUNTAINS AND
UPPER SNAKE PLAIN. DIURNAL PATTERN IN CONVECTION FAVORS MORE
BREAKS IN CLOUD COVER DURING THE MORNING HOURS...THEREFORE NUDGED
AFTERNOON HIGHS UP A DEGREE OR TWO THE NEXT TWO DAYS. RS

.LONG TERM...TUESDAY THROUGH SUNDAY.  MADE MINOR CHANGES TO EXTENDED
FORECAST AS MODELS STILL HIGHLIGHT SOUTHERLY FLOW THRU PERIOD.  THIS
MOISTURE...ALONG WITH DAYTIME INSTABILITY...WILL CONTINUE CHANCES
FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.  FORECAST WILL
CONTINUE TO REFLECT THIS THINKING.  TOWARDS MIDWEEK...EUROPEAN AND
GFS DISAGREE ON DEEP CLOSED LOW OFF CALIF COAST.  EUROPEAN BRINGS IT
ASHORE WED EVENING AND OVER ID BY SAT NIGHT WHILE GFS KEEPS LOW
CIRCULATING OFF SHORE.  EUROPEAN SOLN WILL BRING BIG CHANGE TO WX AS
MORE PRECIP EXPECTED.  EITHER WAY...SOUTHERLY FLOW WILL CONTINUE TO
DRAW UP MOISTURE AND KEEP TEMPERATURES UP.  GUT FEELING IS GFS NOT
HANDLING SYSTEM WELL AND WILL SEE IT COME IN LINE WITH EUROPEAN SOLN
NEXT FEW RUNS.  RENWICK

&&

.AVIATION...THUNDERSTORMS ALREADY FORMING IN A LINE FROM ISLAND
PARK...ACROSS SNAKE RIVER PLAIN...AND DOWN PAST SUN VALLEY MOVING
EASTWARD.  CONVECTION ALSO FIRING ALONG SOUTHERN PERIPHERY OF SNAKE
RIVER PLAIN.  EXPECT THIS CONVECTION TO CONTINUE THROUGH THE EVENING
HOURS.  HAVE INCLUDED VICINITY TSTORMS FOR ALL TAF SITES.  ASIDE
FROM CONVECTION...EXPECT VFR AT ALL TAF SITES WITH MVFR UNDER AND
NEAR THUNDERSTORMS WITH BRIEF HEAVY DOWNPOURS AND GUSTY WINDS.
CONVECTION WILL DIE DOWN AFTER SUNSET GIVING WAY TO CLEAR SKIES.
RENWICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 30, 5:00 AM MDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MDT SAT MAY 30 2009

IDZ017>025-031-032-311300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
500 AM MDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED VALLEY AND SCATTERED MOUNTAIN AFTERNOON AND EVENING
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE DAILY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, May 30, 4:05 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
405 PM MDT SAT MAY 30 2009

IDZ017-020-021-302245-
JEFFERSON ID-LINCOLN ID-MINIDOKA ID-BUTTE ID-BLAINE ID-BONNEVILLE
ID-BINGHAM ID-POWER ID-BANNOCK ID-CASSIA ID-
405 PM MDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME NORTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
  EXTREME NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO
  WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 445 PM MDT

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG WINDS FROM A THUNDERSTORM OUTFLOW MOVING SOUTHEAST ACROSS THE
SNAKE PLAIN. IN ADDITION...THUNDERSTORMS WITH HEAVY RAIN AND SMALL
HAIL MAY DEVELOP ALONG AND BEHIND THIS WIND GUST LINE.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  ATOMIC CITY
  TABER
  PINGREE
  BLACKFOOT
  STERLING
  ABERDEEN

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4354 11216 4296 11260 4265 11349 4305 11386
      4386 11270
TIME...MOT...LOC 2157Z 304DEG 3KT 4362 11283 4307 11369

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:05 PM MDTSpecial Weather StatementPIHMinidoka40 min
May 30, 5:14 PM MDTSpecial Weather StatementPIHBingham, Power46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.